Illinois, 2020Tornadoes and Damaging Winds in Illinois, November 10, 2020
November 10, 2020 · NWS DVN · 23 events in 8 counties and zones
A strong and quick moving cold front made its way through the Midwest. The environment ahead of the cold front was unseasonably warm, with temperatures in the upper 60s and readings in the 40s not far behind the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and quick moving cold front made its way through the Midwest. The environment ahead of the cold front was unseasonably warm, with temperatures in the upper 60s and readings in the 40s not far behind the front. This led to strong baroclinicity along the front, and subsequent convection with just the right amount of instability. This is considered a high shear low CAPE (HSLC) event, where organized severe thunderstorms are favored in this environment. Potential hazards are damaging winds, large hail, and tornadoes. Six tornadoes were confirmed and several wind reports were received (ranging between 50-60 mph, with a few gusts over 60 mph). Damage reports ranged from structural damage to tree damage. Many residents were left without power in parts of northwestern IL, leading to some schools canceling classes on the 11th. Besides the strong winds, a few severe hail reports were received.
In addition, heavy rain occurred with some of the stronger storms, with rainfall totals over an inch. For how dry it has been, flash flooding was not much of a concern. While the environment was very moist and favorable for heavy rainfall, the fast storm motions led to little accumulation through much of our forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 10, 11:47 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 10, 11:47 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1147 AM CST Tue Nov 10 2020
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 240 AM CST Tue Nov 10 2020
Strong cold front was slowly sagging southeast across the area
this morning. The cold front was located from Boscobel southwest
to between Cedar Rapids and Iowa City. Temperatures ahead of and
behind of the front were almost 20 degrees different. This
baroclinicity will set the stage for heavy rain, thunderstorms and
severe weather today across the area.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 240 AM CST Tue Nov 10 2020
Key Messages:
1. HSLC tornado threat for late this morning into the afternoon
across the area.
2. Severe winds are also possible with the strongest storms this
afternoon.
3. Gusty winds will accompany the warm sector later today along
with the fropa.
4. 0.5 to 1.5 inches of rain looks possible across the area.
Discussion:
Guidance has reverted back to a negatively tilted trof in the
latest suite of guidance. This in turn leads to a strengthen
surface low as it moves through the area. As mentioned in last
nights AFD, this scenario means that surface winds will be more
backed leading to better directional shear and increasing the
threat for tornadoes late this morning into the afternoon. Here is
the current idea of what will happen today.
Post frontal precip will continue through the early morning hours.
As the upper level wave approaches the area, the response to
falling heights will result in the warm sector actually being
pulled back north and west of where the cold front will be around
12z this AM. There will be an area where the cold front moves
through this am, then it will retreat as 'warm front' this
afternoon before finally moving through the area and ushering a
cooler airmass to the area. Storm development along and ahead of
the cold front will be the main area for severe weather risk.
Again, the parameters are there for HSLC tornadoes. Low CAPE, but
the CAPE that exists is right off the deck. This can advantage of
the 0 - 0.5 km shear of almost 20 knots along with the 0-3km shear
of 50 to 75 knots. If the updraft can tap the CAPE along with the
shear, then llvl updraft rotation looks very likely. The more
backed the surface winds, the better the chance for tornadoes to
develop. That said, with the crazy amount of shear and strong
winds won't be hard to mix down to the sfc in any downdraft. With
the high shear, expect very fast moving storms. SPC has the area
in a slight risk for this afternoon. A thing to watch is the
tornado threat will likely be tied to the sfc low. With it moving
quickly north, the actual tornado threat may be transient to the
NE through time. Another thing to mention, there may actually not
be any lightning with tornadic cells. In HSLC events this happens
frequently. Conversely, lightning, consistent lightning would be
an indicator of a sustained updraft and thus a better tor threat
with that cell. The timing of this threat looks to be noon through
about 6 PM or so across the far NE.
As with a system like this, the baroclinicity will result in
momentum responses. CAMs show the warm sector being able to mix
down wind gusts in excess of 40 knots. As such, have gone with a
wind advisory for the warm sector and then to cover the fropa
through about 4z. The southern portions of the advisory will
likely be cancelled before 4z.
As far as rainfall goes, the heaviest rainfall will be post
frontal this AM. This area has anywhere from 1 to 1.5 inches of
rain today. The storms this afternoon will be fast moving and even
though the PWATs are near records, do not think that much rain
will be seen in the warm sector. The current forecast is for under
.75 inches.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 240 AM CST Tue Nov 10 2020
Key Messages:
1. Dry with temperatures generally in the mid 40s to mid 50s
2. Next precipitation system expected Saturday into early Sunday
3. Dry again Sunday PM into next week with temps above normal
Wednesday through Friday, high pressure will be the main influence
to our area. A weak disturbance will track just north of the area
Thursday afternoon and night, but should only bring a wind shift from
southerly to northwesterly. Otherwise, plenty of sunshine and rather
light winds will prevail. Temperatures will be near normal for mid
November, with some day to day fluctuation. Wednesday highs will be
in the mid 40s to low 50s. Thursday there will be warmer temps ahead
of the weak cold front, with highs reaching the 50s. Friday, a
Canadian high pressure will drift across the area with highs in the
40s.
Saturday, return flow and a system in the southern Plains will bring
the chance for mainly rain to the region. Overall, its looking like
a rather raw day with temperatures only in the mid 40s to low 50s
and a brisk SE wind of 10 to 20 MPH.
Sunday, rain will be mostly east of the area by daybreak, with gusty
west winds bringing sunshine back. Highs will be in the 50s.
Dry conditions with rather pleasant fall-like conditions are
currently forecast for early next week as a large high pressure moves
across the nation.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1142 AM CST Tue Nov 10 2020
The cold front is stationary along the Mississippi river. Low
pressure will move along the front which may push it briefly back
north before moving east across Illinois. East of the front VFR
conditions are occurring with MVFR/IFR west of the front. MVFR/IFR
conditions with rain and embedded TSRA will be seen through
00z/11 as the main low moves along the front. After 00z/11
widespread MVFR conditions will be seen that will slowly improve
to VFR through 12z/11 from west to east.
&&
.CLIMATE...
ISSUED AT 240 AM CST Tue Nov 10 2020
Record Highs for November 10...
Moline.........71 in 2012
Cedar Rapids...72 in 2012
Dubuque........69 in 2012
Burlington.....73 in 2012
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 8 PM CST this evening for Cedar-Clinton-Des
Moines-Henry IA-Jackson-Lee-Louisa-Muscatine-Scott-Van
Buren.
IL...Wind Advisory until 8 PM CST this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Wind Advisory until 8 PM CST this evening for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...08
CLIMATE...GibbsHazardous weather outlook, Nov 10, 3:29 AM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 AM CST Tue Nov 10 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 AM CST Tue Nov 10 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A strong cold front will bring rain, thunderstorms and gusty winds
to the area today. There is a slight risk for severe weather
mainly east of a line from Dubuque to Iowa City to Memphis. The
main threats from these storms would be damaging wind gusts to 60
mph and tornadoes. These storms will be very fast moving today.
You may not hear thunder before the storms are upon you. Be sure
to be weather aware today. The main threat timing will be from
noon to 6pm today.
This afternoon and into the evening
winds ahead and behind of the front could gust to 45 mph. A wind
advisory is in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible from noon to 6 pm today.
In the hours before
Local storm report, Nov 10, 12:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 PM CST TUE NOV 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM TSTM WND GST 3 ENE CHARLIE HEATH MEM 40.61N 91.84W
11/10/2020 E45 MPH CLARK MO TRAINED SPOTTER
ESTIMATED THUNDERSTORM WIND GUST OF 40 TO 45
MPH.
&&
DCThunderstorm Wind, Hancock
- When
- November 10, 1:15 PM CST
- Where
- Hancock County, 0.53 mi W of Warsaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.350, -91.440
Reports of tree limbs and power lines down throughout the county. Time estimated using radar.
Thunderstorm Wind, Hancock
- When
- November 10, 1:30 PM CST
- Where
- Hancock County, 1.48 mi SSW of Denver
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.260, -91.110
Sheets of metal peeled off an outbuilding.
Tornado, Mercer
- When
- November 10, 1:45 PM CST to 2:03 PM CST
- Where
- Mercer County, 2.25 mi SSW of Joy to 0.61 mi N of Hamlet
- Rating
- EF1
- Path length
- 14.03 mi
- Path width
- 50 yd
- Continued into
- Rock Island, Il (DVN)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.170, -90.897
A tornado touched down southwest of Joy, destroying an outbuilding. This tornado followed an intermittent path about 14 miles through Mercer County, exiting the county about 3 miles west of Reynolds. The tornado was rated EF-1 in Mercer County, with maximum winds around 100 mph. Occasional tree damage was observed between Joy and Hamlet.
Thunderstorm Wind, Henderson
- When
- November 10, 1:50 PM CST to 2:00 PM CST
- Where
- Henderson County, 2.09 mi SE of Gladstone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.850, -90.940
Estimated 60 mph winds with extremely heavy rain, leading to loss of power.
Thunderstorm Wind, Mercer
- When
- November 10, 1:50 PM CST
- Where
- Mercer County, 0.52 mi E of Joy
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.200, -90.870
Power poles snapped off along highway 17, east of Joy. Large trees with limbs torn off, along with fences blown down in the town of Joy. Also, reports of buildings destroyed south of Joy. Time of the event was estimated by radar.
Tornado, Mercer
- When
- November 10, 2:02 PM CST to 2:03 PM CST
- Where
- Mercer County, 2.09 mi WSW of Burgess to 1.72 mi W of Burgess
- Rating
- EF1
- Path length
- 0.54 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.123, -90.669
Brief tornado touchdown with 100 mph peak winds and a 30 yard path width. This tornado destroyed a large grain bin about 1.4 miles west of Burgess, IL.
Tornado, Rock Island
- When
- November 10, 2:03 PM CST to 2:07 PM CST
- Where
- Rock Island County, 3.02 mi W of Reynolds to 1.66 mi NE of Taylor Ridge
- Rating
- EF1
- Path length
- 6.31 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.329, -90.728
This tornado developed southwest of Joy in Mercer County, and entered Rock Island County about 3 miles west of Reynolds. The path in Rock Island County was a little over 6 miles and the tornado lifted near Taylor Ridge. The tornado was rated EF-1 in both Mercer and Rock Island Counties, with maximum winds around 100 mph. The tornado caused tree damage just south of Taylor Ridge.
Thunderstorm Wind, Rock Island
- When
- November 10, 2:14 PM CST
- Where
- Rock Island County, 0.52 mi E of (Mli) Quad City Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.450, -90.510
Direct ASOS measurement of thunderstorm wind gust.
Thunderstorm Wind, McDonough
- When
- November 10, 2:17 PM CST
- Where
- McDonough County, 0.69 mi N of Bushnell
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.560, -90.500
Metal outbuilding blown across field.
Thunderstorm Wind, Henry
- When
- November 10, 2:21 PM CST
- Where
- Henry County, 0.52 mi W of Opheim
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.250, -90.390
Tree branches down, lost shingles, and a grain bin was destroyed.
Thunderstorm Wind, Henry
- When
- November 10, 2:35 PM CST
- Where
- Henry County, Geneseo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.450, -90.150
Thunderstorm wind gust estimated at around 60 mph.
Tornado, Whiteside
- When
- November 10, 2:38 PM CST to 2:39 PM CST
- Where
- Whiteside County, 2.24 mi SSE of Albany to 2.15 mi SSE of Albany
- Rating
- EF1
- Path length
- 0.26 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.751, -90.202
This was rated an EF1 tornado, with max winds at 90 mph, a path length of 0.3 miles, and a path width of 100 yards. A roof was blown off of a barn and into an adjacent field.
Tornado, Henry
- When
- November 10, 2:42 PM CST to 2:43 PM CST
- Where
- Henry County, 2.24 mi WSW of Atkinson to 1.98 mi WSW of Atkinson
- Rating
- EF1
- Path length
- 0.32 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.409, -90.061
Brief tornado touchdown southwest of Atkinson, IL. Rated EF1 with peak winds at 100 mph, a path length of 0.3 miles, and a path width 30 yards. The roof of a large outbuilding was significantly damaged and the debris was scattered over a quarter mile to the northeast.
Thunderstorm Wind, Whiteside
- When
- November 10, 2:43 PM CST
- Where
- Whiteside County, 1.47 mi SSE of Morrison
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -89.960
Tree branch blown down on a roof, with possible funnel cloud spotted.
Thunderstorm Wind, Whiteside
- When
- November 10, 2:47 PM CST
- Where
- Whiteside County, 1.24 mi SE of Morrison
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.810, -89.950
Multiple power poles down on the east side of town.
Thunderstorm Wind, Whiteside
- When
- November 10, 2:49 PM CST
- Where
- Whiteside County, 2.06 mi E of Morrison
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -89.930
Ten to twelve power poles snapped on Hazel Road, west of Lyndon Road. This is a general location and the time is estimated from radar.
Thunderstorm Wind, Whiteside
- When
- November 10, 2:50 PM CST
- Where
- Whiteside County, 2.57 mi E of Morrison
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -89.920
Barn destroyed and blown into a field. The damage occurred on Lyndon Road, north of Hazel Road. This is the general location, with time estimated by radar.
Tornado, Whiteside
- When
- November 10, 2:50 PM CST to 2:53 PM CST
- Where
- Whiteside County, 2.35 mi SSW of Round Grove to 1.76 mi W of Agnew
- Rating
- EF1
- Path length
- 3.47 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.748, -89.885
Brief EF1 tornado touchdown with max winds at 100 mph, a path length of 3.5 miles, and a max path width 100 yards. This tornado touched down northeast of Lyndon, leading to sporadic tree damage, including a few snapped trees, and severe damage to the roof of a large hog building.
Thunderstorm Wind, Whiteside
- When
- November 10, 2:54 PM CST
- Where
- Whiteside County, 0.86 mi NW of Agnew
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.790, -89.810
Heavy damage to a hog outbuilding.
Thunderstorm Wind, Whiteside
- When
- November 10, 2:58 PM CST
- Where
- Whiteside County, 2.31 mi SSW of Coleta
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -89.820
Report along Capp Road. Cattle shed with a roof blown off, shingles were blown off of a house, along with a healthy tree snapped. Time of the event was estimated using radar.
Thunderstorm Wind, Whiteside
- When
- November 10, 3:00 PM CST
- Where
- Whiteside County, 0.69 mi S of Yeoward Addition
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.740, -89.670
Direct thunderstorm wind gust measurnment from the Sterling AWOS.
Tornado, Whiteside
- When
- November 10, 3:00 PM CST to 3:07 PM CST
- Where
- Whiteside County, 1.59 mi E of Morrison-Rockwood Sp to 0.89 mi SE of Franklin Corners
- Rating
- EF1
- Path length
- 4.28 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.851, -89.939
Brief EF1 tornado, with peak winds 100 mph, a path length of 4.3 miles, and a max path width of 100 yards. This tornado touched down northeast of Morrison, damaging the roof of a barn and downing tree limbs. Further along the path, an outbuilding was destroyed and a few soft pine trees were snapped.
Thunderstorm Wind, Stephenson
- When
- November 10, 3:27 PM CST
- Where
- Stephenson County, German Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.220, -89.470
Tree limbs and power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, November 10, 20202 deaths · 1 injured · 13 events
- Flash Flooding and Flooding in Virginia, November 10 to 17, 2020$372,000 · 49 events
- Damaging Winds in Michigan, November 10, 2020$590,000 · 53 kt wind · 11 events
- Damaging Winds in Wisconsin, November 10, 2020$330,000 · 69 kt wind · 17 events
- Hail and Damaging Winds in Illinois, November 10, 2020$190,000 · 1 in hail · 8 events
- Tornadoes and Hail in Illinois, November 10, 2020EF0 · 51 events
- Tornado in Oregon, November 10, 2020$40,000 · EF0 · 1 event
- Flash Flooding and Flooding in North Carolina, November 10 to 13, 2020$10,000 · 24 events
- Damaging Winds in Michigan, November 10, 2020$22,000 · 53 kt wind · 3 events
- Ice Storm and Winter Storm in Minnesota, November 10 to 11, 202018 events
- Drought in Texas, November 10 to 30, 202015 events
- Heavy Snow in Minnesota, November 10 to 11, 202010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924479, 924480, 924595, 924481, 924482, 924589, 924596, 923922, 924483, 924484, 923923, 924594, 924590, 924485, 924486, 924487, 924488, 924592, 924489, 924490, 923924, 924593, 924491.